Alabama, 2008Damaging Winds in Alabama, June 28, 2008
June 28, 2008 · NWS BMX · 6 events in 5 counties and zones
Outflow winds from strong thunderstorms caused scattered damage across Central Alabama. Winds were estimated between 40 and 50 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow winds from strong thunderstorms caused scattered damage across Central Alabama. Winds were estimated between 40 and 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 2:53 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 28, 2:53 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT SAT JUN 28 2008
.DISCUSSION...
MOST OF THE EXCITING WEATHER IS SET FOR THE SHORT TERM AS AN
UNUSUALLY STRONG COLD FRONT WILL MAKE AN APPEARANCE TOMORROW
AFTERNOON. AS THE COLD FRONT...OR WHAT I WOULD REFER MORE TO AS
THE GREATEST LIFT FROM A LAGGING SURFACE BOUNDARY...MOVES ACROSS
THE AREA...IT WILL INTERACT WITH A TROPICAL AIRMASS THAT IS
CURRENTLY IN PLACE. PW VALUES WILL BE VERY RICH...MOST FORECAST
SOUNDINGS SHOWING 2 INCHES OR GREATER...INDICATING THAT THIS EVENT
COULD DELIVER A MUCH NEEDED AMPLE SHOT OF RAINFALL. MOST POPS HAVE
BEEN RAISED TO CATEGORICAL LEVELS FOR TOMORROW AFTERNOON...OR
ABOVE 80 PERCENT. THE SEVERE ELEMENTS OF THIS BOUNDARY PASSAGE ARE
SOMEWHAT SKETCHY. MOST OF CENTRAL ALABAMA HAS BEEN PLACE UNDER A
SLIGHT RISK FOR TOMORROW...AND FEEL THE BIGGEST THREAT WILL BE
SEVERE WIND EVENT. LARGE HAIL LOOKS TO BE AN OUTSIDE THREAT DUE TO
THE HEIGHTS OF THE FREEZING LEVEL AND WET BULB ZERO. ALSO LAPSE
RATES DO NOT APPEAR ALL THAT STEEP WITH THE DEEP LEVEL MOISTURE
PROFILES...INDICATING CAPE VALUES WILL BE RELATIVELY LOW UNLESS
MID MORNING AND AFTERNOON TEMPS ARE ABLE TO SIGNIFICANTLY WARM
EVEN THOUGH SUBSTANTIAL CLOUD COVER WILL MOST LIKELY BE AN
INHIBITING FACTOR. FLOODING WILL ALSO BE A MINOR CONCERN AS THE
STORM MOTIONS WILL LIKELY BE SUFFICIENT ENOUGH TO KEEP RAINFALL
AMOUNTS LOWER THAN FLASH FLOOD GUIDANCE.
AS FOR THE ACTUAL DEFINED COLD FRONT IT WILL PUSH THROUGH DURING
THE DAY ON MONDAY...PERHAPS SHOWING SIGNS OF SLOWING OR STALLING
ACROSS THE EXTREME SOUTH...SO KEPT POPS IN THROUGH MONDAY...MAINLY
ALONG THE INTERSTATE 85 CORRIDOR.
THROUGH MIDWEEK...LOOK FOR COOLER AND MUCH DRIER AIR TO SETTLE
ACROSS THE REGION. THE LOWS ON TUESDAY AND WEDNESDAY MORNING
APPEAR TO BE THE COOLEST WITH TEMPERATURES BOTTOMING OUT IN THE
UPPER 50S TO LOWER 60S. WE SHOULD STAY MAINLY DRY UNTIL THE END OF
THE WORK WEEK...UNTIL THE NEXT BOUNDARY DROPS SOUTH BRINGING OUR
NEXT GOOD CHANCE OF SHOWERS AND THUNDERSTORMS.
17/KLAWS
&&
.AVIATION...18Z TAF DISCUSSION.
LARGE AREA OF MID-LEVEL CLOUDINESS THIS MORNING HAS RESULTED IN AN
INCREASE IN THUNDERSTORM CHANCES THIS AFTERNOON OVER THE NORTHERN
TAF SITES...DUE TO DIFFERENTIAL HEATING. FURTHERMORE...OUTFLOW FROM
OVERNIGHT CONVECTION TO THE NORTH WILL ALSO HELP TO FOCUS AFTERNOON
CONVECTION. WILL GO WITH CBS AT MOST TAF SITES...BUT MAY DO
UPDATES IF CONVECTION BECOMES MORE WIDESPREAD...OR IS BEARING DOWN
ON A TAF SITE.
03
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 66 86 62 84 55 / 40 80 30 10 10
ANNISTON 67 86 63 84 58 / 30 80 50 10 10
BIRMINGHAM 69 86 64 85 60 / 30 80 40 10 10
TUSCALOOSA 69 89 65 89 61 / 30 80 40 10 10
CALERA 68 86 64 84 59 / 30 80 50 10 10
AUBURN 67 88 64 85 60 / 20 80 60 30 10
MONTGOMERY 72 91 70 88 65 / 20 80 60 30 10
TROY 69 90 68 86 62 / 20 80 60 40 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
03/17/03
Hazardous weather outlook, Jun 28, 11:35 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT SAT JUN 28 2008
ALZ011>015-017>050-291032-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1235 PM CDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED...STRONG THUNDERSTORMS...WILL DEVELOP OVER THE
FORECAST AREA THROUGH AT LEAST 8 PM. A FEW OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND
INTO THE EVENING HOURS. A COLD FRONT WILL APPROACH FROM THE WEST ON
SUNDAY...PROVIDING A BETTER FOCUS FOR MORE ORGANIZED CONVECTION. PEAK
TIME FOR THESE STRONG STORMS WILL BE FROM NOON UNTIL 9 PM. THE
PRIMARY THREATS WILL BE DAMAGING WINDS...LOCALLY HEAVY RAINFALL...
AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
SUNDAY.
03
In the hours before
Local storm report, Jun 28, 4:41 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HEAVY RAIN CUBA 32.44N 88.37W
06/28/2008 M2.50 INCH SUMTER AL FIRE DEPT/RESCUE
INDICATED WINDS 40-45MPH ON PARTIALLY SHIELDED SENSOR.
&&
MBAERSpecial weather statement, Jun 28, 4:42 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT SAT JUN 28 2008
ALZ030-031-039-282330-
GREENE-MARENGO-SUMTER-
542 PM CDT SAT JUN 28 2008
...SIGNIFICANT WEATHER ALERT FOR GREENE...MARENGO AND SUMTER COUNTIES
UNTIL 630 PM CDT...
AT 542 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOYD TO BLUFFPORT TO
KINTERBISH...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF YORK
TO LIVINGSTON TO 12 MILES SOUTHEAST OF CUBA...MOVING NORTHEAST AT 23
MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH HEAVY
DOWNPOURS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAYNEVILLE.
LILITA.
LIVINGSTON.
COATOPA.
SUMTERVILLE.
DUG HILL.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 28, 4:50 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HEAVY RAIN CUBA 32.44N 88.37W
06/28/2008 M2.50 INCH SUMTER AL FIRE DEPT/RESCUE
INDICATED WINDS 40-45MPH ON PARTIALLY SHIELDED SENSOR.
RAIN RATE 2.5 INCH PER HOUR.
&&
MBAERThunderstorm Wind, Marengo
- When
- June 28, 5:43 PM CST
- Where
- Marengo County, 0.77 mi N of Linden
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.311, -87.798
A few trees were blown down along US-43, near Linden.
Thunderstorm Wind, Dallas
- When
- June 28, 6:10 PM CST
- Where
- Dallas County, 0.69 mi N of Safford
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.290, -87.370
A few trees were blown down in far western Dallas County.
Thunderstorm Wind, Dallas
- When
- June 28, 6:37 PM CST
- Where
- Dallas County, 1.38 mi N of Selma
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.420, -87.020
Several trees were blown down in and around Selma.
Thunderstorm Wind, Lowndes
- When
- June 28, 7:00 PM CST
- Where
- Lowndes County, 1.17 mi E of Hayneville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.180, -86.580
Several trees were blown down Lowndes County.
Thunderstorm Wind, Autauga
- When
- June 28, 7:27 PM CST
- Where
- Autauga County, 2.71 mi NW of Fays
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.510, -86.450
Several trees were blown down near and north of Prattville.
Thunderstorm Wind, Elmore
- When
- June 28, 8:00 PM CST
- Where
- Elmore County, 0.9 mi SE of Robinson Spgs
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.510, -86.370
Several trees were blown down in western Elmore County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121282, 121289, 121291, 121292, 121295, 121297.